Flash Flood, Coles
- When
- June 23, 6:00 PM CST to 10:00 PM CST
- Where
- Coles County, Charleston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.480, -88.180
Several roads were closed for a few hours in Charleston due to flooding.
Thunderstorms with very heavy rainfall caused widespread flooding in Charleston. Numerous roads were closed for several hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms with very heavy rainfall caused widespread flooding in Charleston. Numerous roads were closed for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 23, 5:46 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 646 PM CDT SAT JUN 23 2007 .DISCUSSION... ISSUED 315 PM CDT SAT JUN 23 2007 A PROGRESSIVE UPPER PATTERN CAN BE EXPECTED THE NEXT SEVEN DAYS AS RIDGING FROM THE PLAINS GETS PUSHED TOWARD THE MIDWEST BY A TROUGH APPROACHING THE WEST COAST. THE TROUGH IS EXPECTED TO FLATTEN THE RIDGE AS IT MOVES ACROSS MANITOBA BY MIDWEEK. THIS WILL BRING ANOTHER FRONT TO THE MIDWEST FOR WEDNESDAY. MOST OF THE FORECAST CONCERNS WILL BE IN THE SHORT TERM AS LINGERING BOUNDARIES AND PLENTY OF LOW LEVEL MOISTURE KEEP RAIN IN PARTS OF CENTRAL AND SOUTHEAST IL THROUGH TONIGHT AND INTO SUNDAY. THE NAM AND GFS MODELS DIFFER QUITE A BIT ON THEIR DEPICTION AS TO ANY PRECIP THAT MAY DEVELOP ON MONDAY WITH A WEAKNESS IN THE MEAN UPPER RIDGE AXIS. SHORT TERM...TONIGHT THROUGH MONDAY A SURFACE LOW BETWEEN QUINCY AND STL EARLY THIS AFTERNOON HAS MOVED SLOWLY SOUTHEAST ALONG A FRONT WHICH EXTENDED INTO SE IL/SW IND. T-STORMS HAVE ERUPTED ALONG AND NORTH OF THE FRONT THIS AFTERNOON AS A SHORTWAVE/MCV MOVES OUT OF IOWA. THE BEST CHANCES FOR RAIN THIS EVENING AND TONIGHT WILL BE IN AREAS EAST OF I-55 AS THE BEST FORCING SHIFTS TO THE EASTERN HALF OF IL. LOCATIONS TO THE WEST MAY SEE SOME SCTD SHOWERS AND ISOLATED THUNDER AS THE UPPER SHORTWAVE APPROACHES THIS EVENING. WILL KEEP A CHANCE FOR T-STORMS GOING ON SUNDAY...MAINLY ALONG AND EAST OF I-55 AS WEAK UPPER FORCING IS EXPECTED TO REMAIN OVER CENT/EASTERN IL. NO APPRECIABLE SURFACE FRONT IS EXPECTED TO REMAIN IN THE AREA...ALTHOUGH SOME WEAK SURFACE TROFING MAY BE ENOUGH TO FOCUS THE SCATTERED CONVECTION. THE PICTURE GETS REALLY FUZZY ON MONDAY AS THE WEAK UPPER LEVEL FORCING IS EXPECTED TO REMAIN IN THE MIDWEST. HOWEVER...WITH NO SURFACE REFLECTION AND WEAK CONVERGENCE THE CHANCES OF PRECIP SHOULD BE FAIRLY LOW. THE MODELS ARE HAVING A VERY HARD TIME WITH THIS...WITH THE NAM INDICATED SOME SPOTTY CONVECTION AND THE GFS MORE WIDESPREAD SHOWERS AND T-STORMS. FOR NOW WILL GO WITH SLIGHT CHANCE POPS IN THE GRIDDED FORECAST AS IT LOOKS LIKE THE MODELS ARE OVERDONE LONG TERM...TUESDAY THROUGH SATURDAY THE NEXT WEATHER FEATURE OF SIGNIFICANCE WILL BE A NORTHERN STREAM TROF WHICH IS EXPECTED TO BREAK DOWN THE UPPER RIDGE A BIT...AND MOVE ALONG ITS PERIPHERY TOWARD THE NORTHERN GREAT LAKES BY MIDWEEK. THE GFS SEEMS A BIT QUICK WITH THIS BOUNDARY...SO WILL HOLD OFF ON PRECIP WITH THIS UNTIL WEDNESDAY. THE EXCEPTION WILL BE IN NW LOCATIONS NEAR GALESBURG WHERE SHOWERS/T-STORMS COULD MOVE IN LATE TUESDAY NIGHT/EARLY WED AHEAD OF THE APPROACHING COLD FRONT. THE AFOREMENTIONED UPPER TROF IS THEN EXPECTED TO DIG A LITTLE DEEPER INTO THE EASTERN U.S. WHICH WILL CAUSE THE RIDGE TO REFORM TO OUR WEST IN THE HIGH PLAINS BY LATE IN THE WEEK. THE RESULT WILL BE SEASONABLE TEMPS AND A RETURN TO DRIER WEATHER. && .AVIATION... ISSUED 642 PM CDT SAT JUN 23 2007 SFC LOW PUSHING OFF TO THE SOUTHEAST...AND MAJORITY OF CONVECTIVE ACTIVITY MOVING OUT AHEAD OF IT. PLENTY OF LOW LEVEL MOISTURE IN THE WAKE OF THE SYSTEM WILL BE THE MAIN ISSUE FOR THE OVERNIGHT HOURS IN ADDITION TO THE POSSIBILITY OF SCT TSRA FOR THE SRN TERMINALS. ANYWHERE WHERE THERE IS ANY BREAKS IN THE CLOUDS THIS EVENING IN THE OVERNIGHT HOURS...THERE WILL BE A GOOD CHANCE FOR SOME RESTRICTED VSBYS...AT LEAST DOWN TO IFR. FOR THE MEANTIME...A VERY BRIEF RETURN TO VFR AT SPI WILL BE COMING TO AN END AS THE LOW LEVEL CLOUDS CONTINUE TO WRAP AROUND THE REGION AFTER SUNSET. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 305 PM CDT SAT JUN 23 2007 ILZ027>031-036>038-040>057-061>063-066>068-071>073-241100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 305 PM CDT SAT JUN 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL ONCE AGAIN INCREASE OVER THE AREA THIS AFTERNOON AND TONIGHT AS A WEAK LOW PRESSURE SYSTEM MOVES SLOWLY ACROSS ILLINOIS. THE ATMOSPHERE IS QUITE MOIST...SO HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING WILL BE LIKELY. NO ORGANIZED SEVERE WEATHER THREAT IS EXPECTED...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS SUNDAY ACROSS THE REGION. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. THE NEXT COLD FRONT WILL APPROACH THE MIDWEST AROUND WEDNESDAY AND THURSDAY...BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. SEVERE WEATHER MAY BE POSSIBLE WITH THIS SYSTEM...SO STAY TUNED TO LATER FORECASTS AS THE TIMING AND SEVERE THREAT BECOME BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
The Lincoln radar (KILX), 124 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 flash flood. Local standard time, as filed.
Several roads were closed for a few hours in Charleston due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45381.